Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS Salt Lake City, UT

July 26, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 26, 2013, 5:19 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2013, 5:19 PM MDT (23:19 UTC)
Expired
Jul 26, 2013, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3661 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WGUS55 KSLC 262319
FFWSLC
UTC053-270215-
/O.NEW.KSLC.FF.W.0034.130726T2319Z-130727T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 815 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTH CREEK AND LITTLE CREEK 
DRAINAGES WITHIN ZION NATIONAL PARK. THIS RAIN IS EXPECTED TO CAUSE 
FLASH FLOODING IN THESE DRAINAGES...INCLUDING THE SUBWAY AREA IN 
ZION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
THOSE ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3727 11311 3732 11308 3738 11308 3738 11303
      3733 11301 3726 11310

$$

LC
2 follow-up statements
525 
WGUS75 KSLC 270045
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT FRI JUL 26 2013

UTC053-270215-
/O.CON.KSLC.FF.W.0034.000000T0000Z-130727T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
645 PM MDT FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 636 PM MDT...LIGHT RAIN CONTINUES TO FALL OVER ZION NATIONAL 
PARK. ALTHOUGH THE HEAVIER RAINFALL FROM EARLIER HAS 
DIMINISHED...RADAR ESTIMATES OF OVER 1 INCH OF RAIN HAS FALLEN OVER 
THE NORTH CREEK AND LITTLE CREEK DRAINAGES IN ZION NATIONAL PARK. 
RUNOFF FROM THIS HEAVY RAIN WILL CONTINUE TO CAUSE FLASH FLOODING 
ALONG THE NORTH CREEK AND LITTLE CREEK DRAINAGES...INCLUDING THE 
SUBWAY AREA WITHIN THE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3727 11311 3732 11308 3738 11308 3738 11303
      3733 11301 3726 11310

$$

LC
272 
WGUS75 KSLC 270213
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
813 PM MDT FRI JUL 26 2013

UTC053-270217-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-130727T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
813 PM MDT FRI JUL 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...

RAINFALL RATES HAVE DECREASED SIGNIFICANTLY IN ZION NATIONAL PARK 
AND RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE TO DIMINISH. AS A 
RESULT...STREAM LEVELS ALONG THE NORTH CREEK AND LITTLE CREEK 
DRAINAGES WITHIN THE PARK WILL CONTINUE TO SUBSIDE. THEREFORE..THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION. 

LAT...LON 3727 11311 3732 11308 3738 11308 3738 11303
      3733 11301 3726 11310

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:52 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 26, 3:52 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT FRI JUL 26 2013

.SYNOPSIS...MOISTURE WILL SPREAD ACROSS THE REGION THROUGH THE
UPCOMING WEEKEND. A DRYING TREND WILL FOLLOW FOR MUCH OF NEXT
WEEK.

&&

.DISCUSSION...THE MID LEVEL RIDGE WHICH HAS REMAINED ACROSS
NORTHWEST AZ/SOUTHWEST UT OVER THE PAST COUPLE OF DAYS IS
BEGINNING TO SLOWLY MOVE EAST THIS AFTERNOON. THIS IS ALLOWING
MOISTURE TO ROTATE NORTHWARD ACROSS NV...WITH CONVECTION ACROSS
EAST CENTRAL NV BEGINNING TO SPREAD INTO WEST CENTRAL UT GENERALLY
WEST OF THE RIDGE AXIS. THIS TREND SHOULD CONTINUE INTO THE
EVENING...AND HAVE MAINTAINED ISOLATED POPS ACROSS WESTERN
UT. ANTICIPATE THIS MOISTURE WILL NOT REACH THE WASATCH FRONT
UNTIL AFTER MIDNIGHT GIVEN RIDGE POSITION...AND HAVE REMOVED
EVENING WEATHER FROM THE WASATCH FRONT AND POINTS EAST.

FURTHER SOUTH WHERE MOISTURE IS A BIT MORE PLENTIFUL SCATTERED
SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL CONTINUE
ACROSS SOUTHWEST UT. THESE STORMS WILL LIKELY PERSIST INTO THE
EVENING HOURS.

A SHORTWAVE ROTATING NORTH THROUGH SOUTHERN CA/SOUTHWEST AZ WILL
CONTINUE ITS NORTHERLY TREK ACROSS CENTRAL UT DURING THE DAY
SATURDAY. MOISTURE WILL INCREASE SUBSTANTIALLY WITH THIS FEATURE
AS PW VALUES SURGE OVER AN INCH ACROSS MOST LOCATIONS. THIS
MOISTURE SURGE SHOULD ALLOW FOR ABUNDANT SHOWERS AND
THUNDERSTORMS...HOWEVER EXTENSIVE CLOUD COVER AND POOR MID LEVEL
LAPSE RATES WILL LIKELY LIMIT THE STRENGTH OF THE
CONVECTION...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

TO THE NORTH OF THE TRACK OF THIS WAVE MOISTURE AND FORCING WILL
BE MORE LIMITED...SO IF EXTENSIVE CLOUD COVER PREVAILS SHOWERS AND
THUNDERSTORMS MAY REMAIN MORE ISOLATED FROM ROUGHLY I-80
NORTHWARD.

IN THE WAKE OF THIS WAVE MOISTURE WILL REMAIN IN PLACE ACROSS THE
FORECAST AREA...AND WITH BETTER SURFACE HEATING SUNDAY...WILL
LIKELY ALLOW FOR STRONGER CONVECTION DURING THE AFTERNOON AND
EVENING HOURS CAPABLE OF PRODUCING HEAVY RAINFALL.

A MID LEVEL TROUGH IS FORECAST TO DEVELOP ALONG THE PACIFIC COAST
EARLY NEXT WEEK...RESULTING IN A SOUTHWESTERLY FLOW DOWNSTREAM
ACROSS THE FORECAST AREA. THIS WILL ALLOW FOR A DRYING TREND FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA DURING THE FIRST HALF OF
THE WEEK...WITH THIS DRIER AIR LIKELY REMAINING IN PLACE THROUGH
THE DURATION OF THE WEEK.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
BACK TO THE SOUTHEAST BETWEEN 03Z AND 05Z. THERE IS A 20 PERCENT
CHANCE THAT SHOWERS WILL IMPACT THE TERMINAL BETWEEN 03Z AND 12Z
TONIGHT...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT.
THERE IS ALSO A SLIGHT CHANCE OF CEILINGS BELOW 7000FT...BUT THE
GREATER CHANCE FOR THAT WILL COME AFTER 12Z AS MORE CLOUDS AND
SHOWERS MOVE OVER THE AREA.

&&

.FIRE WEATHER..HIGH PRESSURE REMAINS OVER THE STATE...WITH SOME
MONSOONAL MOISTURE MOVING BACK INTO SOUTHWEST UTAH. THE DEEP
MOISTURE WILL BECOME WELL ESTABLISHED THROUGH THE
WEEKEND...RESULTING IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS.
ANY STORMS THAT DEVELOP WILL HAVE THE ABILITY TO PRODUCE WETTING
RAINS. A DRIER AIRMASS WILL MOVE BACK IN EARLY NEXT WEEK AS HIGH
PRESSURE REBUILDS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:09 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT FRI JUL 26 2013

UTZ001>016-019>021-517-518-WYZ021-271215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL BEGIN TO SPREAD BACK NORTH INTO THE OUTLOOK AREA
TODAY. THIS WILL KEEP A THREAT OF LOCAL HEAVY RAIN FROM
THUNDERSTORMS GOING OVER SOUTHWEST UTAH AGAIN THIS AFTERNOON INTO
TONIGHT.

HIGH TEMPERATURES WILL BE CLOSE TO TRIPLE DIGIT READINGS FOR
PORTIONS OF THE WASATCH FRONT AND IN THE SOUTHEASTERN VALLEYS.

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA FROM THE
SOUTH AND WEST TONIGHT REACHING ALL BUT THE FAR NORTHEAST PORTION
BY EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL COVER THE ENTIRE OUTLOOK AREA BY SATURDAY AFTERNOON
BRINGING A THREAT OF LOCAL HEAVY RAIN TO ALL PORTIONS. THIS THREAT
WILL PERSIST ON SUNDAY THEN DRIER AIR STARTS TO SPREAD IN FROM THE
SOUTHWEST ON MONDAY. THIS DRYING TREND WILL CONTINUE THROUGH MID
WEEK WITH A DECREASING THREAT OF AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:09 PM MDTFlash Flood WarningSLCKane3 hr
Jul 26, 5:05 PM MDTFlash Flood WarningSLCWashington5 hr
Jul 26, 5:48 PM MDTAreal Flood AdvisorySLCWashington117 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.